Alert archive / Illinois / Flash Flood Warnings in 2021

Flash Flood Warning 33, NWS Paducah, KY

July 16, 2021Perry County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 16, 2021, 2:19 AM CDT for Perry County, Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2021, 2:19 AM CDT (07:19 UTC)
Expired
Jul 16, 2021, 8:30 AM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Perry County, IL

The radar

The Paducah radar (KPAH), 117 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:41 AM CDTFLOOD3 N Saint Johns, ILREPORT FROM MPING: RIVER/CREEK OVERFLOWING; CROPLAND/YARD/BASEMENT FLOODING.
Jul 16, 8:01 AM CDTFLOODPinckneyville, ILSOME OF THE NORMALLY FLOODED SIDE ROADS ARE UNDER WATER
Jul 16, 8:20 AM CDTHEAVY RAIN 4.5Pinckneyville, ILTWO WSIL-TV VIEWER REPORTS OF RAIN SO FAR IN PINCKNEYVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WGUS53 KPAH 160719
FFWPAH
ILC145-161330-
/O.NEW.KPAH.FF.W.0033.210716T0719Z-210716T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
219 AM CDT Fri Jul 16 2021

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Perry County in south central Illinois...

* Until 830 AM CDT Friday.

* At 219 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 inch in 1 hour. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Du Quoin, Pinckneyville, Tamaroa, Willisville, Cutler and St. 
  Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3796 8959 3821 8959 3821 8915 3813 8915
      3810 8913 3807 8912 3803 8915 3802 8914
      3801 8915 3800 8914 3797 8916 3795 8918

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1 INCH IN 1 HOUR

$$

DAVEB
3 follow-up statements
099 
WGUS73 KPAH 161034
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
534 AM CDT Fri Jul 16 2021

ILC145-161330-
/O.CON.KPAH.FF.W.0033.000000T0000Z-210716T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IL-
534 AM CDT Fri Jul 16 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT THIS 
MORNING FOR PERRY COUNTY...

At 534 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 4 and 5 inches of rain have 
fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour. 
Additional rainfall amounts up to 1 inch are possible in the warned 
area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Du Quoin, Pinckneyville, Tamaroa, Willisville, Cutler and St. 
  Johns.

Several county roads have been reported flooded, and IDOT was 
putting warning signs out.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3796 8959 3821 8959 3821 8915 3813 8915
      3810 8913 3807 8912 3803 8915 3802 8914
      3801 8915 3800 8914 3797 8916 3795 8918

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.5-1 INCH IN 1 HOUR

$$

DAVEB
669 
WGUS73 KPAH 161203
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
703 AM CDT Fri Jul 16 2021

ILC145-161330-
/O.CON.KPAH.FF.W.0033.000000T0000Z-210716T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IL-
703 AM CDT Fri Jul 16 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT THIS 
MORNING FOR PERRY COUNTY...

At 703 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 4 and 5 inches of rain have 
fallen. Rainfall has picked up again, and additional rainfall 
amounts up to 1 inch are possible in the warned area. Flash flooding 
is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Du Quoin, Pinckneyville, Tamaroa, Willisville, Cutler and St. 
  Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3796 8959 3821 8959 3821 8915 3813 8915
      3810 8913 3807 8912 3803 8915 3802 8914
      3801 8915 3800 8914 3797 8916 3795 8918

FLASH FLOOD...RADAR INDICATED

$$

DAVEB
039 
WGUS73 KPAH 161325
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
825 AM CDT Fri Jul 16 2021

ILC145-161335-
/O.EXP.KPAH.FF.W.0033.000000T0000Z-210716T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IL-
825 AM CDT Fri Jul 16 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 830 AM CDT THIS MORNING FOR 
PERRY COUNTY...

The heavy rain has ended. Additional flooding is no longer expected 
to pose a threat. Please continue to heed remaining road closures.

LAT...LON 3796 8959 3821 8959 3821 8915 3813 8915
      3810 8913 3807 8912 3803 8915 3802 8914
      3801 8915 3800 8914 3797 8916 3795 8918

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 5:56 PM CDT, 8 hours 23 minutes earlier.

Area forecast discussion, Jul 15, 5:56 PM CDT, 8 hours 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
556 PM CDT Thu Jul 15 2021

.UPDATE...
Issued at 555 PM CDT Thu Jul 15 2021

Aviation update.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 145 PM CDT Thu Jul 15 2021

Scattered diurnal popcorn convection is actively bubbling up in
mainly our northern half of the area. The potential for better
organization is definitely to the north, where a little mid level
energy resides, but this will have to be watched closely thru the
early evening hours, as it maintains potential for sneaking into
our northern tier counties (marginal risk zone) til sunset.

Afterwards, the boundary itself sags, if not with the energy, and
pops actually increase overnight with this boundary introduction.
That'll reside in/around the area continuing into tmrw, and with
daytime heating, CAPEs increase enough to warrant another marginal
risk zone in the vicinity of the boundary, at least during the
daytime heating hours.

High pops continue thru the remainder of the forecast with the
boundary's presence. Due to high PW's and increasing low level
winds with integrated water vapor transport peaking mid to late
afternoon Friday, potential for heavy rain increases with time.
Excessive rain outlook now mirrors with a marginal to slight risk
across the area thru Days 2-3.

.LONG TERM...(Sunday through Thursday)
Issued at 145 PM CDT Thu Jul 15 2021

During the extended forecast period, the general pattern will be a
closed low and trough in the northeast and a broad southwest-
northeast oriented ridge centered across Utah and Wyoming.

For the period from Sunday through Tuesday, intermittent minor
shortwaves will rotate along the western edge of the mean trough
axis that will move south of the region by Sunday afternoon. With
the mean 1000 to 500 mb Relative humidity greater than 50%, may not
be able to go non-zero for rain chances at least through Monday, as
the surface boundary lags slightly behind the upper forcing.

Northwest flow and drier weather will dominate from Tuesday through
Wednesday night, as northwest flow and the eastern limb of the
western U.S. ridge builds into the area.

The NBM appeared to bullish with six hourly PoPs across the southern
third of the WFO PAH forecast area in the extended period. Adjusted
down to 75% of the mean NBM PoP value and worked in collaboration
with surrounding NWS offices to reflect this downward trend in rain
chances.  Still have some doubt that rain chances will even exceed
15 percent in some areas along the AR/MO/TN/KY border, but will keep
for now for blending purposes.

&&

.AVIATION...
Issued at 555 PM CDT Thu Jul 15 2021

Widely scattered thunderstorms this evening should focus more
north of a KCGI-KOWB line later tonight into Friday morning. Then
by midday into the afternoon scattered to numerous showers and
storms will be across the rest of the area, including west
KY and the remainder of southeast MO. Mainly VFR, but MVFR to
local IFR with convection. Winds SSW 4-8 kts, but variable and
gusty in and near thunderstorms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jul 15, 8:47 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
847 PM CDT Thu Jul 15 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
847 PM CDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

There is a chance of thunderstorms overnight. The best chance will
be from southeast Missouri into southern Illinois and southwest
Indiana. Lower chances will exist farther south into west Kentucky.
A few strong storms capable of gusty winds and locally heavy
rainfall cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A marginal risk for severe thunderstorms exists for nearly the
entire area during the day on Friday, with damaging winds the
primary severe weather hazard. More commonplace storm hazards will
be lightning and locally heavy rainfall.

Storm chances continue almost daily through Wednesday, with
lightning and heavy rain the main hazards to expect.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to remain weather alert and monitor the
latest forecasts and updates.

In the hours before

Special weather statement, Jul 15, 10:01 PM CDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
1001 PM CDT Thu Jul 15 2021

ILZ081-084-085-160345-
Franklin IL-Jackson IL-Williamson IL-
1001 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...SOUTHEASTERN JACKSON
AND FRANKLIN COUNTIES UNTIL 1045 PM CDT...

At 1000 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Valier to near West Frankfort to near Cobden.
Movement was east at 30 mph.

Winds 30 to 40 mph will be possible with these storms. Winds just
over 40 mph were reported in the Carbondale area.

Locations impacted include...
Marion, Herrin, West Frankfort, Benton, Carterville, Johnston City,
Christopher, Rend Lake Area, and Sesser.

LAT...LON 3812 8871 3782 8871 3762 8885 3760 8908
      3760 8921 3784 8906 3805 8914 3806 8912
      3809 8912 3813 8892
TIME...MOT...LOC 0300Z 254DEG 27KT 3803 8904 3786 8899 3759 8920

08

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 10:01 PM CDTSpecial Weather StatementPAHFranklin, Williamson44 min
Jul 15, 11:11 PM CDTAreal Flood AdvisoryPAHPerry17 min
Jul 15, 11:28 PM CDTFlash Flood WarningPAHPerry3 hr
Jul 16, 1:09 AM CDTFlash Flood WarningPAHFranklin, Jefferson6 hr
Jul 16, 6:23 AM CDTFlash Flood WarningPAHJefferson6 hr
Jul 16, 7:52 AM CDTAreal Flood AdvisoryPAHJefferson, Saline4 min
Jul 16, 8:11 AM CDTAreal Flood AdvisoryPAHJefferson110 min
Jul 16, 12:14 PM CDTSpecial Weather StatementPAHJefferson46 min
Jul 16, 12:43 PM CDTAreal Flood AdvisoryPAHFranklin, Hamilton, Jefferson, Wayne2 hr
Jul 16, 12:58 PM CDTSpecial Weather StatementPAHHamilton47 min
Jul 16, 1:21 PM CDTFlash Flood WarningPAHFranklin, Hamilton, Jefferson114 min
Jul 16, 1:50 PM CDTAreal Flood AdvisoryPAHEdwards, Wabash115 min
Jul 16, 2:04 PM CDTFlash Flood WarningPAHHamilton, Wayne, White116 min
Jul 16, 2:17 PM CDTFlash Flood WarningPAHEdwards, Wabash, White118 min
Jul 16, 2:28 PM CDTAreal Flood AdvisoryPAHJackson, Perry3 hr
Jul 16, 3:16 PM CDTAreal Flood AdvisoryPAHFranklin, Hamilton, Jefferson, Wayne3 hr
Jul 16, 3:25 PM CDTFlash Flood WarningPAHFranklin, Jackson, Jefferson, Perry3 hr
Jul 16, 4:04 PM CDTFlash Flood Warning Considerable damage threatPAHPerry2 hr
Jul 16, 4:28 PM CDTFlash Flood WarningPAHFranklin, Hamilton, Wayne3 hr
Jul 16, 4:46 PM CDTAreal Flood AdvisoryPAHJackson, Saline, Williamson119 min
Jul 16, 4:59 PM CDTFlash Flood WarningPAHEdwards, Wabash, White3 hr
Jul 16, 6:12 PM CDTAreal Flood WarningPAHPerry13 hr

Nearby

Flash Flood Warnings in Illinois, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.